Use of Anti-Psychotic Medications: Signs and Symptoms to Watch

Imagine that you are in pain and struggling to determine where the pain is coming from. You can’t find the words to express yourself, so you use the only words you have, but no one seems to understand or help. Imagine being in pain for over an hour, and now someone is asking you to do something you prefer not to do. They are asking nicely, and attempting to move you, but you are hurting and do not want to be moved. You want help and relief from your pain, but the person is not helping, and you feel desperate for someone to understand. What might you do to be heard and understood? You might lash out by screaming, hitting, or biting, depending on how much you are hurting and how much the other person is forcing you to move. What might happen next? If the scenario above took place in a long-term care community, it is probable that anti-psychotic medications would be used to calm or sedate you.

Anti-psychotic medications have been given to calm persons with dementia living in a long-term care community, even though those antipsychotics are not intended to be used for that purpose. Off-label use of anti-psychotic medications can have serious and potentially deadly consequences for anyone taking that kind of medication outside the scope of intended use. For older adults, especially those with dementia, that off-label use can be deadly. According to the National Consumer Voice for Quality Long Term Care“, these kinds of medications, when used for other than their intended purpose, can greatly increase the risk of having a stroke, heart attack, diabetes, Parkinsonism, and falls among persons with dementia. Also, if long-term use of these medications in the long-term care setting is detected, it is likely that they are being used as a chemical restraint instead of managing behaviors, neither of which is acceptable. And yet, it happens.

So, how can you tell if someone is being treated with anti-psychotic medications for behavioral expressions? The National Consumer Voice for Quality Long Term Care provides some guidance. If your loved one is suddenly submissive, is not sleeping, or appears lethargic but previously demonstrated behavioral symptoms, such as agitation, hitting, pacing or any other significant change in behavior, then ask the nursing staff what has changed. Any significant and drastic change should be reviewed and addressed. If you suspect that anti-psychotic medications are being used, next steps can include determining if there are untreated infections, medication reactions, or pain. It may take some time and the work from the nursing home staff, but it is mandatory to explore the possible reasons behind the behaviors to resolve them with something other than anti-psychotic medications.

Off-label use of anti-psychotic medications has happened frequently enough in the long-term care setting that the American Health Care Association (AHCA) is taking steps to address anti-psychotics and their use for persons with dementia. The AHCA Quality Initiative (Initiative) is a statewide attempt to improve quality of care in long-term and post-acute care centers. The Initiative, introduced in 2012, focuses on Hospitalizations, Customer Satisfaction, Functional Outcomes, and Antipsychotics. The Initiative’s goal for Antipsychotics is to safely reduce the off-label use of antipsychotics by 10% or maintain a rate of 8% or less in long stay residents and maintain a rate of 1% or less in short-stay residents by March 2021.

Kathy Dreyer, Ph.D., is the Director of Strategic Projects at AGE-u-cate® Training Institute, which develops and delivers innovative research-based aging and dementia training programs such as Dementia Live® and Compassionate Touch®, for professional and family caregivers; kathy.dreyer@ageucate.com

One thought on “Use of Anti-Psychotic Medications: Signs and Symptoms to Watch”

  1. This is a very informative piece that will enlighten caregivers, including those caring for loved ones at home, to evaluate the impact related to the use of antipsychotic drugs for dementia-related behaviors. It will, further, provide family members the courage necessary to address medication concerns of their loved ones living in long-term care communities.

Leave a Reply to Ruby J Cancel reply

Your email address will not be published.